Texas, 2013

Hail and Damaging Winds in Texas, June 29, 2013

June 29, 2013 · NWS LUB · 4 events in 3 counties and zones

An unseasonably cool and unstable weather pattern supported three rounds of strong and severe thunderstorms this day. The first severe storm developed early in the morning in southern Hale County and moved south accompanied by wind gusts of at least 50 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An unseasonably cool and unstable weather pattern supported three rounds of strong and severe thunderstorms this day. The first severe storm developed early in the morning in southern Hale County and moved south accompanied by wind gusts of at least 50 to 60 mph. A tractor-trailer traveling southbound on Interstate 27 in Abernathy was toppled by these winds; however, no injuries occurred. Although this storm weakened as it moved south into the city of Lubbock, winds at the Lubbock International Airport still peaked at 56 mph resulting in occasionally thick blowing dust along the gust front. By mid-evening, a lone supercell thunderstorm developed in Deaf Smith County and proceeded to drift southwest into Parmer and Castro Counties. This supercell produced marginally severe hail and wind gusts as high as 61 mph in and near Friona before later weakening. By late evening, a small complex of thunderstorms developed over the western South Plains and wandered southeast through the night resulting in one severe wind gust in southern Lynn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 29, 5:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 29, 5:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 AM CDT SAT JUN 29 2013

.UPDATE...
A WEAK DISTURBANCE ROUNDING THE EAST SIDE OF THE UPPER RIDGE WAS
RAPIDLY PRODUCING ISOLATED SHOWERS AND THUNDERSTORMS IN THE
PANHANDLE AND MOVING SOUTH. THE DISTURBANCE WILL LIKELY BE ABLE TO
TAP INTO SOME ELEVATED INSTABILITY AND GENERATE SOME FAIRLY ROBUST
STORMS DURING THE REST OF THE EARLY MORNING HOURS.

&&

.AVIATION...
WINDS WILL GENERALLY BE LIGHT OUT OF THE EAST TODAY AS A
STATIONARY FRONT REMAINS WEST OF THE TERMINALS. THUNDERSTORMS MAY
DEVELOP ALONG THIS SURFACE FRONT IN THE AFTERNOON WITH STORMS
HAVING A GREATER CHANCE AT AFFECTING KLBB. A LARGER COMPLEX OF
STORMS MAY DROP SOUTH OUT OF NEW MEXICO LATE THIS EVENING BUT
CONFIDENCE IS NOT HIGH ENOUGH TO PLACE ANYTHING IN THE TAF AT THE
MOMENT.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT SAT JUN 29 2013/

SHORT TERM...
AS THE UPPER RIDGE MOVES WEST BRINGING UBER HOT TEMPERATURES TO THE
WESTERN US...THE UPPER FLOW WILL TURN MORE FAVORABLE FOR
PRECIPITATION ACROSS WEST TEXAS. UPPER FLOW WILL TURN FROM THE
NORTHEAST TO THE NORTHWEST BRINGING MORE FAVORABLE CHANCES OF
STORMS. THERE WILL ALSO BE AN INCREASE IN JET LEVEL WINDS OVER THE
AREA CIRCLING AROUND THE UPPER TROUGH OVER THE GREAT LAKES. A WEAK
FRONT/SURFACE TROUGH WILL BE ANCHORED OVER THE AREA TODAY. THIS WILL
ALLOW FOR A POTENTIAL FOCUS FOR AFTERNOON CONVECTION ALONG THIS
BOUNDARY. MODEL CONSENSUS FAVORS THE SOUTHWESTERN SOUTH PLAINS WHERE
THIS BOUNDARY IS PROGGED TO BE LOCATED THIS AFTERNOON. CONVERGENCE
ALONG THE BOUNDARY ALONG WITH WEAK FRONTOGENETICAL FORCING OVER THE
SOUTHWESTERN SOUTH PLAINS MAY LEAD TO ISOLATED DEVELOPMENT.

WE WILL CONTINUE TO SEE UPSLOPE FLOW ON THE EAST SIDE OF THIS
BOUNDARY. PRECIPITABLE WATER VALUES WILL ENCOUNTER A MARKED JUMP TO
BETWEEN 1.3 AND 1.4 INCHES. MODELS ALSO PROG A VERY WEAK TO NO CAP
BY THE AFTERNOON WITH LOWEST CIN OVER THE SOUTHWESTERN SOUTH PLAINS
AND INSTABILITY VALUES BETWEEN 500 AND 1500 J/KG. A LOW LEVEL
THETA-E AXIS WILL BE CONCENTRATED NEAR THE BOUNDARY AS WELL. LATE
EVENING AND OVERNIGHT CONVECTION IN NORTHWEST FLOW ALOFT STILL
APPEARS TO BE A BETTER CHANCE AT MORE WIDESPREAD CONVECTION. A WEAK
LOW LEVEL JET OVERNIGHT WILL NOT BE ANY HELP TO SUSTAIN STORMS.
STRONGER SHEAR TODAY WITH VALUES BETWEEN 30 AND 40 KT WILL SUPPORT
MORE OF AN ORGANIZED STORM THREAT. THE HIGHEST THREAT FROM STORMS
WILL BE STRONG WINDS. TEMPERATURES WILL KEEP ON TRUCKIN DOWNWARD
THIS AFTERNOON AS THE RIDGE MOVES FARTHER AWAY FROM THE REGION. JDV

LONG TERM...
UPPER RIDGE AMPLIFYING WILL BE WELL UNDERWAY TO OUR WEST LATE IN
THE WEEKEND INTO EARLY NEXT WEEK...SENDING DEEP NORTH-NORTHWEST
FLOW ALOFT ACROSS SOUTHERN HIGH PLAINS. A MUCH COOLER AND DRIER
AIRMASS WILL DOMINATE...WITH DAILY THUNDER CHANCES MOSTLY NEAR
THE NEW MEXICO BORDER PERHAPS EDGING TOWARDS CENTRAL SOUTH PLAINS
ALTHOUGH LOW DEWPOINTS AND COOL TEMPERATURES SHOULD LIMIT EASTWARD
EXTENT OF THE ACTIVE THUNDER RUNS. OVERNIGHT LOWS WILL DIP QUITE A
BIT...RECORD LOWS FOR EARLY JULY GENERALLY MID 50S AT KLBB AND
NEAR 60 AT KCDS...SO SOMETHING WE WILL BE WATCHING. UPPER TROUGH
OVER THE GREAT LAKES AND OHIO VALLEY EVENTUALLY EXPECTED TO
RETROGRADE FAR ENOUGH WEST TO POSSIBLY DEVELOP CYCLONIC NORTHWEST
FLOW COMPONENT BY MID TO LATE NEXT WEEK WITH POTENTIAL TO BOOST
PRECIPITABLE WATER VALUES AS WELL. PATTERN TRENDS HAVE NOT BEEN
VERY CONSISTENT IN MODEL RUNS HOWEVER. THE IDEA OF A CLOSED NEARLY
STATIONARY UPPER LOW OVER THE SOUTHERN PLAINS AREA WOULD BE
UNUSUAL WHILE A WEAKER TROUGH CERTAINLY WOULD SEEM A FAVORED
SUMMER-FLOW EVENT. THIS IDEA PER MOST RECENT GFS SOLUTIONS IS
FAVORED FOR LATER NEXT WEEK. WE WILL CONTINUE WITH MODEST WARMING
LATER NEXT WEEK AND A LOW DAILY CHANCE OF THUNDERSTORMS UNTIL
DETAILS CAN BE TRUSTED. WESTERN U.S. UPPER RIDGE MAY UNDERGO
ENOUGH RE-AMPLIFICATION BY NEXT WEEKEND TO RETURN TEMPERATURES
NORMAL OR HIGHER AND PERHAPS LEAD TO DRYING ALTHOUGH THIS NEXT
ITERATION OF RIDGE APPEARS DIRTIER AND LESS DRASTIC THAN CURRENT.
RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        94  62  86  59  81 /  20  30  10  30  30
TULIA         95  65  87  61  83 /  20  30  10  20  20
PLAINVIEW     95  64  87  62  82 /  20  30  10  20  20
LEVELLAND     96  67  88  62  82 /  20  30  10  30  20
LUBBOCK       96  67  89  64  83 /  20  30  10  20  20
DENVER CITY   99  68  90  64  84 /  20  20  10  30  30
BROWNFIELD    97  69  90  64  83 /  20  20  10  30  20
CHILDRESS     97  69  90  65  87 /  20  30  10  10  10
SPUR          98  71  90  65  85 /  20  20  10  20  20
ASPERMONT     99  73  92  67  87 /  20  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 29, 3:03 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
403 AM CDT SAT JUN 29 2013

TXZ021>044-300915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
403 AM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 7:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
831 AM CDT SAT JUN 29 2013

TXZ029-035-291400-
HALE-LUBBOCK-
831 AM CDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUBBOCK AND SOUTHEAST
HALE COUNTIES...

AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS ASSOCIATED WITH A THUNDERSTORM OUTFLOW BOUNDARY. THESE
WINDS WERE LOCATED 9 MILES NORTHEAST OF ABERNATHY...AND MOVING SOUTH
AT 40 MPH.

WIND GUSTS UP TO 55 MPH AND BLOWING DUST ARE LIKELY WITH THIS
OUTFLOW BOUNDARY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3366 10157 3365 10182 3379 10194 3402 10180
      3394 10156
TIME...MOT...LOC 1329Z 014DEG 33KT 3389 10172

MCZ
Special weather statement, Jun 29, 7:57 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
857 AM CDT SAT JUN 29 2013

TXZ035-291415-
LUBBOCK-
857 AM CDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM WINDS ACROSS NORTHEAST LUBBOCK
COUNTY...LOCATED WELL AHEAD OF ANY PRECIPITATION AND LIGHTNING.
THESE STRONG WINDS WERE LOCATED FROM 5 MILES NORTHEAST OF
SHALLOWATER TO IDALOU...AND WERE MOVING SOUTH AT 45 MPH.

WIND GUSTS AS HIGH AS 55 MPH AND SOME BLOWING DUST CAN BE EXPECTED
AS THIS OUTFLOW BOUNDARY PASSES THROUGH. AT 840 AM CDT...A WEST
TEXAS MESONET STATION NEAR ABERNATHY RECORDED A GUST TO 54 MPH.

DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE SEEKING SHELTER. THESE
STRONG WINDS WILL PRECEDE RAIN AND THUNDER BY SEVERAL MILES.

LAT...LON 3383 10195 3383 10156 3340 10156 3340 10205
TIME...MOT...LOC 1352Z 013DEG 37KT 3373 10193 3364 10160

MCZ

The radar

The Lubbock radar (KLBB), 20 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
June 29, 8:00 AM CST
Where
Lubbock County, 0.57 mi E of Abernathy
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.830, -101.840

Severe thunderstorm winds of at least 60 mph overturned a tractor-trailer on Interstate 27 in Abernathy near mile marker 21. The driver was unharmed.

Thunderstorm Wind, Parmer

When
June 29, 6:40 PM CST
Where
Parmer County, 1.33 mi WNW of Friona Benger Arpk
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.660, -102.700

Measured by a Texas Tech University West Texas Mesonet station near Friona.

Hail, Parmer

When
June 29, 6:49 PM CST
Where
Parmer County, 0.89 mi NE of Friona
Measured
1 in hail
Reported by
Public
Coordinates
34.640, -102.720

The public estimated quarter size hail in Friona. No damage was reported.

Thunderstorm Wind, Lynn

When
June 29, 10:45 PM CST
Where
Lynn County, 0.69 mi N of Odonnell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.980, -101.830

Measured by a Texas Tech University West Texas Mesonet station near O'Donnell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451220, 451221, 451218, 451222.